And the Medication-Go-Round Continues: Pristiq

Hello Everyone! Well I survived the Hurricane. Not unexpected. The storm wasn’t really so bad. I woke up with half a tree in front of my front door and we were without power for 3 days but generally speaking we were well prepared. Mostly the whole thing was just very, very inconvenient. I know a lot of people in our area still don’t have power so we’re fortunate in that ours is turned on already. Personally I think if we’re going to have major weather events they should at least occur during the work week so it doesn’t screw with my time off but that’s just me. Oh well. Back to the real world!
I’m apparently starting a new drug. I’ve been off the Abilify and medication free for about a month now. On the anger punching side my mood swings have actually been alright but I’ve been swinging pretty low from my depression on the other side. As soon as I stopped taking the Abilify I felt my energy jump right back up to where it usually is and I’m actively functional again. Even really getting back into the swing of my exercise routine! I went and saw Psychiatrist on Thursday. I hadn’t planned on going back on medication but like so many things in my life I made a split second decision. Sitting there I was afraid that I would lose something if I didn’t try something new. Maybe the approval of my psych. Idk. Logically I know I started going to my psych because I hate always feeling like this, but everything we’ve tried so far has only been a detriment so I’m incredibly weary of new things. Especially anti-psychotics.
Mood stabilizers aren’t really what I need since they only seem to “stabilize” my good moods and not my depression. I find that to be rather unfair. This time we’re just going to try and treat my depression with something totally new. Pristiq. Pristiq/Desvenlafaxine is in a class of medications called selective serotonin and norepinephrine reuptake inhibitors (SNRIs). It works by increasing the amounts of serotonin and norepinephrine, natural substances in the brain that help maintain mental balance.
I have a question. Who the hell names these thing? Seriously?
She allayed my usual concerns and said there has been no reported weight gain or sexual side effects (I don’t really believe this) and the norepinephrine aspect actually gives people a motivational boost so I shouldn’t have any fatigue either. Yay! So what side effects might there be?
Constipation
         loss of appetite  <—– We can hope
         dry mouth
– dizziness
– extreme tiredness <—– Hmmm, watching out for this
– unusual dreams <—— Probably my favorite aspect of anti-depressants
– yawning
– sweating
-uncontrollable shaking of a part of the body
– pain, burning, numbness, or tingling in part of the body
– enlarged pupils (black circles in the centers of the eyes)
– blurred vision
– changes in sexual deesire or ability
– difficulty urniating
And the more serious CALL YOUR DOCTOR IMMEDIATELY ones:
–         rash
– hives
– swelling
– difficult breathing
– fast heartbeat
– cough
– chest pain
– fever
– coma (loss of consciousness for a period of time) <—- Seriously?!?
– seizures
– hallucinations (seeing things or hearing voices that do not exist)
– fever, sweating, confusion, fast or irregular heartbeat, and severe muscle stiffness
– unusual bleeding or bruising
– nosebleeds
– small red or purple dots on the skin
– nausea
– vomiting
– diarrhea
– headache
– difficulty concentrating
– memory problems
– confusion
– weakness
– problems with coordination
– increased falls
– fainting
Seriously. This is all very ridiculous. The list isn’t as long as for the Abilify but there’s still a hell of a lot to look out for. She did say headaches and nausea were typical for the first week or two. That should be fun.
While I’m at it I’m going to quit smoking. Not that I smoke much at all but still, I’m determined. It’s an  ugly, awful habit. I really hate it but I get addicted to habits and repetitive motions and patterns easily so it’s hard for me to give up things once I’ve established them somewhere in my life. Drinking too. I need to stop entirely. I’ve been drinking more and more lately from all the stress I’ve been dealing with and this just isn’t healthy. In the past I’ve tried to just focus on fixing one thing at a time but that doesn’t seem to work so well, so this time I’m going to throw all in and see if I can’t fix it all at once. Here goes nothing.   
I’ll keep you updated.

 

Advertisements

8 comments on “And the Medication-Go-Round Continues: Pristiq

  1. Good luck on your endeavor! Oh, and it's nice that everything's moderately ok, given the hurricane situation.As for the two habits you're trying to quit: when I had to change habits, it helped to put something in its place, mentally and phisically. If I had to gain (or lose) weight, I had the new benefits in mind every time I went through the desire.It's one of those behavioral tricks: you embrace the new value and try to like it so much that, when you face the desire to drink or smoke, you'll also face the new desire, and its greater benefits will make you pursue the new road, not the old one.And phisically, it might help if you develop a taste for new fluids that will substitute alcohol in each occasion (juice in parties, tea at night, etc). As for smoking, I have no idea, but you might easily find new a motor habit to keep your hands occupied. The point of phisically substituting is that you'll be doing the same physical habit for drinking and smoking, but with a new thing in its place.Kind of like managing excessive internetz. If you made a habit of visiting certain sites and checking your email every day at certain hours, the first thing you do is to find a new interest and then you phisically do it. Seems aretarded to put it this way, but humans seem that retarded, because we often don't get it.

  2. Imma suggest some names for new meds. How about, 'Happiness', 'Bouncy', 'Retardedly numb' and 'Wow ain't life grand!' Coming soon to a pharmacy near you.

  3. @AMoral… I like your suggestions. Especially for the drinking. I think it would really help to have a go-to substitute. Thanks! My smoking habit was not very bad. Some days I don't smoke at all, so I am just going to stop buying cigarettes. Can't smoke 'em if I don't have 'em. @Maasiyat… This end of summer time has just been so busy. I really need to get back in the swing of things. I hate feeling so disconnected to the things I love to do…. like blog! @notme… heehee, loves it. I'll take a Happy, a Wow-Aint-Life-Grand, and a dose of Peaceful on the side please =)

  4. Just want to comment that this Pristiq has been THE ONLY DRUG to help my daughter! And she did not have any side effects. I hope this helps to reassure you just a little. Good luck and take care.Peace.Nico

  5. Certain drugs may have side effects. You must've read articles about how most antidepressants have been recalled because of this. But just to be sure, it's better if you consult your physician before starting any medication.

  6. Thank you so much for the information and your blog in general!! Although i can't concentrate well enough often its a joy to read it. There's so little information here thats interesting enough to read. And my doctor says i shouldn't concentrate on "borderline", that would only trigger complaints. I say and i know i have these complaints anyway. Sometimes i just don't know how to put my finger on them or descripe them well enough. Till i read about it and say "hei, that's what i feel exactly!!". I take abilify since 2 years. I'm doing a lot better but not well enough yet, to work for instance. I'm also tired a lot!! And an extreme lack of energy i have as well!! Could that be from the abilify? Gained a lot of weight too. I'm so poorly informed about the disorder, like everyone is afraid to tell me or something. I'm 42 now and suffer from it for at least 20 years now! I've had it, really. So, how nice to read your work, honestly! Makes me almost feel "normal" again; meaning, I AM NOT ALONE… Thanks again and hope maybe to hear sth from you too. 🙂 Pascale T. xoxo pascale.1969@hotmail.com

  7. Hi Pascale! I have to say, Abilify made me feel exhausted all the time. I had no energy and that made me gain weight. I didn't like the Abilify at all. I'm glad you like my blog and really appreciate hearing from people that also have these problems. Exactly like you said, it makes me feel not so alone!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s